Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
125 Doctors are Online

Extreme constipation,frequent urination,muscle ache,potassium deficiency,klonopin,tonsillectomy

User rating for this question
Very Good
Answered by

Practicing since : 2002
Answered : 2397 Questions
I was told that my extreme constipation, frequent urination, and occasional muscle aches (leaving me near immobile) was due to potassium deficiency, which made sense, my mother did, my brother has same condition. I started taking potassium supplements as well as a multivitamin and everything returned to normal, but now its starting again despite the potassium I take. Is it possible that the Klonopin and/or Paxil I'm now on could be interfering, though I was on these meds before the original outset of symptoms. I'm 32, Male. Other than a tonsillectomy, I've never had any serious health issues. Mental Health, OCD, Depression, some suicide attempts that included Tylenol PM - I was told in ER that I should never take acetaminophen again, due to possibility of liver damage.
Posted Wed, 2 May 2012 in Digestion and Bowels
Answered by Dr. Robert Galamaga 1 hour later
Hello and thanks for the query.

Your question is a good one and I will try to give you some good information and recommendations regarding what is going on.

I am sorry you are having to deal with this fluctuation in symptoms. A number of things can trigger constipation - including electrolyte disorders as you mentioned. An elevation of calcium level can also contribute to this so if you are by chance taking a calcium supplement I would hold it for a few days and observe for an improvement.

Diet of course plays a big role so adequate fluid hydration as well as fiber intake generally contribute to how your GI tract functions. While Paxil and klonopin may have a slight effect on bowel habits I don't think they contribute that much in the form of constipation.

I recommend you do the following - assess your daily fluid intake and make sure you consume at least 6 glasses of water per day. In addition I would like you to purchase a container of Metamucil powder and begin taking it once per day - one scoop in 8 ounces of water. The metamucil is a fantastic fiber supplement and will often help resolve minor constipation.

Try this for a couple of weeks and see how things go. If you still have issues by then I would be happy to reassess things with you.

Thanks again for the query. I hope this has served to be informative and helpful. If you have any additional concerns I would be happy to address them.


Dr. Galamaga
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor